Levosulpiride.svg

Rapid onset resistant dystonia with low dose of Levosulpiride.

Read this case report at The British Journal of Psychiatry Journal
Levosulpiride is a substitute benzamide which is most commonly used as a prokinetic drug and atypical antipsychotic. The proposed mechanism is that, it blocks the presynaptic dopaminergic D2 receptors. The most common side effects are amenorrhoea, galactorrhoea and gynaecomastia1 and it can also cause extrapyramidal symptoms (EPS), most of which are generalized Parkinsonism. But most of those side effects are seen with higher doses of the drug. A few authors had previously documented about the movement disorders caused by Levosulpiride. Shin H.W et al stated that until recently, the drug-induced movement disorders related to Levosulpiride were under-recognized, but it has now been shown that Levosulpiride frequently causes Parkinsonism. In a study conducted by Shin H.W et al in 20124 on 91 Levosulpiride-induced movement disorders (LIM), it was found that the most common LIM was parkinsonism (n = 85, 93.4%), followed by tardive dyskinesia (n = 9, 9.9%) and isolated tremor (n = 3, 3.3%). Sharma, J. B et al reported three cases of Parkinsonism and truncal akathisia caused by Levosulpiride. This report of ours throws some light on the possibility of early onset ‘resistant dystonia’ on use of Levosulpiride in low dose and may help in raising awareness about this possible side effect of the drug. This case is unique in its own light because of the relative rapidity with which resistant dystonia had set in, i.e. within 4 months of the drug use along with the intensity of severity of dystonia which has set in with a low dose of Levosulpiride. There are only a few case reports and studies on Levosulpiride induced rapid onset resistant dystonia, hence this report is to imply the need for further studies on this matter.